Ohio, 2017

Flash Flood and Hail in Ohio, July 10 to 11, 2017

July 10 to 11, 2017 · NWS IWX · 2 events in 2 counties and zones

Synoptic quasi-stationary boundary was located across the forecast area, initially across northern parts during the morning and then sagging south as an upper level wave moved into the region during the late afternoon and evening hours. A morning complex of storms caused sporadic wind damage as well as some areal flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Synoptic quasi-stationary boundary was located across the forecast area, initially across northern parts during the morning and then sagging south as an upper level wave moved into the region during the late afternoon and evening hours. A morning complex of storms caused sporadic wind damage as well as some areal flooding. Subsidence behind the system kept any further development of storms limited until the approach of the wave. This wave, combined with the front and instability advected in from central Illinois all set the stage for increasing thunderstorm development. Thunderstorms trained over portions of northwestern Ohio, causing flooding issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 10, 6:37 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 10, 6:37 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
737 PM EDT Mon Jul 10 2017

.SYNOPSIS...
Issued at 415 PM EDT Mon Jul 10 2017

Showers and thunderstorms will become likely tonight, especially
south of Route 30. A few of the storms may be strong to severe
with locally damaging wind gusts and large hail. In addition,
locally heavy rainfall is possible that may lead to flooding,
especially across areas which have received heavy rainfall over
the past several days. A frontal boundary will settle across
central Indiana for Tuesday with a continued chance of showers and
thunderstorms for southern portions of the area. This front will
return northward as a warm front Tuesday night into Wednesday with
a continued chance of showers and thunderstorms. Low temperatures
tonight will range from 65 to 70. High temperatures on Tuesday
will reach into the lower to mid 80s.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 415 PM EDT Mon Jul 10 2017

Potentially active weather this evening/early overnight in terms of
severe/heavy rain potential will continue to be the primary focus for
the short term. MCV which tracked across the area earlier today
bringing heavy rain to some locations has temporarily stabilized
conditions across the area, with stable bubble now centered across
northwest Ohio/south central Lower Michigan. Moderate instability
axis resides back across the Mid Ms Rvr Valley and strong
west/southwest low level flow should allow max instability axis to
nose across central IL into portions of NE IL early this evening.
Very strong moisture convergence with this low level theta-e
surge should aid in convective initiation across northeast or
east central Illinois after 21Z or 22Z this afternoon. Given
strong westerly low level jet tonight and orientation of
instability axis to the west-southwest of the area, would expect
that storms that develop would exhibit some upwind propagation,
with Corfidi vectors showing strong northerly and even northeast
component at times. PWAT axis along this zone of strongest
moisture transport/convergence should increase into the 1.75-2.00
inch range. Warm cloud depths also increase into the 13-14k ft
range this evening which will also support very efficient rainfall
rates with any storms that form tonight. Mornings storms did lay
out an axis of 1 to 3 inch totals across portions of the Maumee
basin. Portions of northern Indiana from Marshall county to
Huntington county also were affected by very heavy rainfall of 2
to 5 inches last Friday, with saturated conditions along this
axis. With the potential of high rain rates tonight across
especially southern half of the CWA, and very wet antecedent
conditions for much of this same area, did go ahead and issue a
flash flood watch through 06Z tonight for southern portions of the
forecast area. Far southwest portions of the area did miss out on
much of the heavier rainfall this morning, but these locations
may experience max precip totals tonight which argues for
inclusion in the watch given rainrate potential.

Other concern tonight will be severe weather potential. Shear
environment remains quite favorable with effective shear values in
the 35 to 45 knot range. As mentioned, instability profiles
should improve late this afternoon, particularly across far
southwest portions of the forecast area. Storms may tend to
congeal rather quickly with an initial hail/wind threat followed
by mainly a marginal wind threat late evening. Tornadic threat now
looking very minimal due to more elevated nature of instability,
with possible exception across the far southwest where narrow
window of sfc based instability is more probably late
afternoon/early evening. As mentioned in previous discussion,
impressive 0-1 km shear values of 20-25 do lend some concern
though, but wind/hail/heavy rain appear to be greatest threats at
this time. Storms should sag southward across southern portions of
the forecast area late evening/early overnight taking effective
frontal boundary southward.

Focus for additional showers and thunderstorms on Tuesday should
shift across far southern portions of the forecast area with
southward displacement of low level boundary. Guidance does
suggest a weak short wave approaching from the Central Plains
Tuesday afternoon with some strong/severe potential across the far
south/southwest Tuesday afternoon where moderate to strong
instability axis is possible.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 415 PM EDT Mon Jul 10 2017

Better chances of showers and thunderstorms should return
northward late Tuesday night-Wednesday as boundary returns
northward as a warm front. Have kept PoPs in low to mid chance
range until late Wed afternoon/Wed night when better pool of low
level moisture drops south in advance of next mid level wave/sfc
trough from Upper MS Valley to the Great Lakes region. Far
northern portions of the area will be on the southern periphery of
stronger mid/upper flow but given increasing moisture
depth/instability concur with Day 3 Slight Risk for late
Wednesday. Maintained low PoPs into Thursday with boundary
lagging in the area, but conditions should dry out by the end of
the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 726 PM EDT Mon Jul 10 2017

Main focus for thunderstorms this evening will be near or just
south of KFWA next few hours. Satellite and radar mosaics indicate
best forcing slowly sagging south of terminals. A few stray shra
and tsra noted upstream but chances of hitting terminals low and
have kept just a VCSH at KSBN and TSRA at KFWA for just a few
hours. Light winds and moist boundary layer may lead to some fog
development overnight along with stratus. This will be slow to
dissipate Tuesday morning but trend will be toward VFR layer in
the morning or early afternoon. Could see additional tsra chances
Tuesday afternoon but best chances will be after this valid
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Tuesday for
     INZ012>018-020-022>027-032>034.

MI...NONE.
OH...Flash Flood Watch until 2 AM EDT Tuesday for OHZ015-016-024-025.

LM...NONE.
&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 10, 4:25 PM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
525 PM EDT Mon Jul 10 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-112130-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
525 PM EDT Mon Jul 10 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous showers and thunderstorms can be expected this
evening. Widespread severe weather is not expected but an isolated
severe storm with large hail is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday night. Severe weather is
not expected.

Additional thunderstorms are expected on Wednesday and Thursday.
Severe weather may be possible but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Severe weather is expected to remain isolated tonight, but any
reports of isolated severe weather will be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-112130-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
525 PM EDT Mon Jul 10 2017 /425 PM CDT Mon Jul 10 2017/

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Tonight

Showers and thunderstorms will continue to develop tonight. Scattered
severe storms are possible with the main threat being large hail and
damaging wind gusts. In addition, localized heavy rainfall is
possible. Some areas have received recent heavy rainfall, and
additional heavy rainfall tonight may lead to flooding and flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday afternoon and night. There
is a low risk of an isolated strong storm Tuesday afternoon and
evening.

Additional thunderstorms are expected on Wednesday and Thursday.
Severe weather may be possible but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight. Reports of rainfall
amounts in excess of one inch or reports of flooding will be
appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-112130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
525 PM EDT Mon Jul 10 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are possible early this evening. A few storms
may produce small hail and wind gusts to 30 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional thunderstorms are possible Wednesday and Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jul 10, 7:48 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HEAVY RAIN       1 NNE RIVARE            40.83N 84.83W
07/10/2017  M5.50 INCH       ADAMS              IN   PUBLIC

            SINCE 12AM.

&&

CR
Local storm report, Jul 10, 7:55 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
855 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          4 NE LINCOLNVILLE       40.80N 85.63W
07/10/2017                   HUNTINGTON         IN   PUBLIC

            DEBRIS REPORTED UNDER WALL CLOUD, 1.5 MILES
            WEST OF 900W AND 200S.

&&

MCD
Local storm report, Jul 10, 8:00 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
900 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     3 SE CURRYVILLE         40.76N 85.03W
07/10/2017                   ADAMS              IN   EMERGENCY MNGR

            TREE DAMAGE.

&&

CR
Local storm report, Jul 10, 8:01 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     1 W DECATUR             40.83N 84.94W
07/10/2017                   ADAMS              IN   PUBLIC

            TREES DOWN.

&&

CR
Local storm report, Jul 10, 8:08 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TORNADO          2 SW ANDREWS            40.84N 85.63W
07/10/2017                   HUNTINGTON         IN   TRAINED SPOTTER

            TORNADO ON THE GROUND.

&&

MCD
Special weather statement, Jul 10, 8:20 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Northern Indiana
920 PM EDT MON JUL 10 2017

OHZ024-110200-
Van Wert-
920 PM EDT MON JUL 10 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VAN WERT COUNTY...

At 920 PM EDT, a strong thunderstorm was located near Ohio City, or
near Van Wert, moving southeast at 45 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Van Wert, Ohio City, Venedocia, Elgin, Dull, Jonestown, Monticello
and Glenmore.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4073 8446 4073 8462 4079 8472 4088 8461
      4080 8440 4069 8440 4068 8446
TIME...MOT...LOC 0120Z 305DEG 37KT 4078 8456

SLL

The radar

The Northern Indiana radar (KIWX), 107 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Van Wert

When
July 10, 9:12 PM EST to July 11, 5:30 AM EST
Where
Van Wert County, 0.99 mi NNE of Van Wert Arpt to 2.92 mi E of Middle Pt
Cause
Heavy Rain
Property damage
$425,000
Reported by
Emergency Manager
Coordinates
40.882, -84.591

Several rounds of thunderstorms dropped anywhere from three to over six inches of rain onto already saturated ground in the southeastern part of the county. This caused extensive flooding, with several creeks, streams and ditches going over their banks. Jennings Creek overflowed its banks and surrounded a factory on the southwest side of Delphos, forcing employees to shelter in place with the only means of egress being a nearby train track. Several county roads were closed across the area, but no washouts were reported. Emergency management officials report that 12 homes and 3 businesses were impacted, with total damage of around $425,000.

Hail, Allen

When
July 10, 9:45 PM EST to 9:46 PM EST
Where
Allen County, 0.69 mi N of Spencerville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.710, -84.350

Local media relayed pictures of hail slightly larger than the size of quarters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716456, 700411.